Minnesota, 2019

Hail and Damaging Wind in Minnesota, September 21, 2019

September 21, 2019 · NWS FGF · 9 events in 4 counties and zones

A cold front moved into eastern North Dakota during the late afternoon of Saturday, September 21st, then pushed into the northwest quarter of Minnesota in the early evening. Thunderstorms broke out along the front and tracked east-northeast, producing large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A cold front moved into eastern North Dakota during the late afternoon of Saturday, September 21st, then pushed into the northwest quarter of Minnesota in the early evening. Thunderstorms broke out along the front and tracked east-northeast, producing large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 21, 2:14 PM CST, 2 hours 26 minutes earlier.

Area forecast discussion, Sep 21, 2:14 PM CST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
314 PM CDT Sat Sep 21 2019

.SHORT TERM...(This evening through Sunday)
Issued at 314 PM CDT Sat Sep 21 2019

Convective redevelopment will be the primary challenge for the
period.

An upper trough continues to move through the western Dakotas,
with one significant vort max on the front side of the trough
lifting into the Devils Lake Basin. The surface low continues over
Ontario with a trailing cold front into our eastern counties.
There has been some clearing in our southern CWA and a bit of
bubbly cumulus going along the front, but the greatest amount of
cloud glaciation is off to the east in MN. There is also some
showers and thunderstorms setting up in our western counties along
the mid level boundary. ML CAPE in that area is 500-1000 J/kg, but
there is still quite a bit of effective deep layer bulk shear.
The low level moisture is not a rich on the ND side as it is
further east, but there will continue to be a chance for some
isolated strong to severe cells through the rest of the afternoon
before we lose heating. CAMs do have a few cells crossing the
southern counties as well as some less intense showers near the
Canadian border as the first part of the upper shortwave moves
into Ontario. Will continue to keep high POPs in the north through
tonight. West northwest winds will bring some cold air advection
behind the front, so we should drop into the upper 40s and 50s
overnight even with clouds and precip hanging around.

Tomorrow, the second lobe of the upper shortwave moves eastward
into our area, but by this point the surface low will be well to
the northeast and we will have dry west winds. There could be a
few lingering showers in northwestern MN but overall there should
be a drying trend Sunday. Cooler and drier air mass should bring
highs in the 60s and clearing skies Sunday night should drop lows
into the 40s.

.LONG TERM...(Monday through Saturday)
Issued at 314 PM CDT Sat Sep 21 2019

A return to near seasonal weather expected for the upcoming week
with a couple of pcpn chances but nothing that seems overly
impactful right now.

Split flow regime for early next week as upper low sinks into SW
CONUS with another associated with northern branch over eastern
Ontario. Shortwave ridge over our neck of the woods should raise
high temps into the 70s for Mon.

By mid-day Tuesday zonal flow across the northern tier will result
in a more progressive pattern. Cold FROPA looks likely later Tue
afternoon, exact timing will determine high temps achieved at
various points throughout the forecast area. Looks like a drier
interval by Thu as zonal to marginally SW flow sets up, which will
gradually increase the moisture feed Fri into early weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1251 PM CDT Sat Sep 21 2019

Some IFR ceilings hanging around KGFK and KTVF, with MVFR or even
VFR at the other TAF sites. KFAR could even see a few breaks in
the clouds this afternoon, and think that site should remain VFR
throughout the period. Some improvement to VFR is possible at
KGFK, but more clouds will be coming in from the west and
impacting the TAF sites along and north of Highway 2. Mostly MVFR
ceilings along with some shower activity, but will keep an eye out
for anything worse. Winds will become southwesterly and then
northwesterly, with some gusts over 20 kts along and west of the
Red River before settling down a bit tonight.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...JR
LONG TERM...WJB
AVIATION...JR
Hazardous weather outlook, Sep 21, 2:44 PM CST, 1 hour 56 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
344 PM CDT Sat Sep 21 2019

NDZ006>008-014>016-024-026-028-029-054-222045-
Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-
Nelson-Griggs-Steele-Western Walsh County-
344 PM CDT Sat Sep 21 2019

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...This Afternoon and Tonight

Additional showers and a few thunderstorms will move in again
tonight. Heavier showers could bring ponding of water on roads.
The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MNZ003-016-017-022>024-027>032-040-NDZ038-039-049-052-053-222045-
Clay-North Clearwater-South Beltrami-Mahnomen-South Clearwater-
Hubbard-West Becker-East Becker-Wilkin-West Otter Tail-
East Otter Tail-Wadena-Grant-Barnes-Cass-Ransom-Sargent-Richland-
344 PM CDT Sat Sep 21 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Isolated strong to severe thunderstorms are possible across
southeastern North Dakota as well as portions of northwest and
west central Minnesota. The main hazards will be large hail up to
quarter size and damaging wind gusts up to 60 mph. Thunderstorm
threat will diminish shortly after sunset.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be needed.

MNZ001-002-004>009-013>015-NDZ027-030-222045-
West Polk-Norman-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
Grand Forks-Traill-
344 PM CDT Sat Sep 21 2019

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

There continues to be some localized areal flooding across
portions of the Red River Valley as well as northwestern
Minnesota. There is a chance for some additional shower and
thunderstorm activity through the late afternoon and evening which
could make flooding issues worse for a period.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Sep 21, 2:07 PM CST, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
307 PM CDT Sat Sep 21 2019

NDZ027>030-212045-
Griggs ND-Steele ND-Traill ND-Grand Forks ND-
307 PM CDT Sat Sep 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GRAND FORKS...
NORTHWESTERN TRAILL...SOUTHEASTERN GRIGGS AND NORTHERN STEELE
COUNTIES UNTIL 345 PM CDT...

At 306 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cooperstown, or 36 miles north of Valley City, moving northeast at 30
mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Finley and Sharon around 330 PM CDT.
  Golden Lake around 345 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4733 9810 4749 9823 4779 9759 4755 9734
TIME...MOT...LOC 2006Z 239DEG 28KT 4746 9807

NC
Special weather statement, Sep 21, 2:43 PM CST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
343 PM CDT Sat Sep 21 2019

MNZ001-NDZ027-029-030-212130-
West Polk MN-Steele ND-Traill ND-Grand Forks ND-
343 PM CDT Sat Sep 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL POLK...SOUTHEASTERN
GRAND FORKS...TRAILL AND EASTERN STEELE COUNTIES UNTIL 430 PM CDT...

At 343 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Golden Lake to near Hope. Movement was
northeast at 35 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Grand Forks, East Grand Forks, Mayville, Hillsboro, Thompson,
Northwood and Hatton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4805 9698 4743 9688 4725 9784 4770 9775
TIME...MOT...LOC 2043Z 243DEG 31KT 4760 9770 4735 9776

NC
Local storm report, Sep 21, 3:01 PM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
401 PM CDT SAT SEP 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     HEAVY RAIN       8 SE WARWICK            47.77N 98.59W
09/21/2019  M2.70 INCH       Eddy               ND   CO-OP OBSERVER

            24 HR RAINFALL.

&&

WBARRETT
Special weather statement, Sep 21, 3:15 PM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
415 PM CDT Sat Sep 21 2019

NDZ038-039-049-212215-
Ransom ND-Barnes ND-Cass ND-
415 PM CDT Sat Sep 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RANSOM...
SOUTHWESTERN CASS AND SOUTHEASTERN BARNES COUNTIES UNTIL 515 PM
CDT...

At 414 PM CDT, Doppler radar was tracking a strong thunderstorm near
Little Yellowstone, or 18 miles south of Valley City, moving east at
30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Nome around 425 PM CDT.
  Lucca and Fingal around 430 PM CDT.
  Enderlin around 440 PM CDT.
  Alice around 450 PM CDT.
  Embden around 500 PM CDT.

Other locations impacted by this storm include Casselton Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4657 9795 4672 9802 4693 9720 4665 9710
TIME...MOT...LOC 2114Z 254DEG 26KT 4666 9789

NC
Special weather statement, Sep 21, 3:34 PM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
434 PM CDT Sat Sep 21 2019

MNZ001-002-013>015-NDZ027-030-212230-
Red Lake MN-Pennington MN-West Polk MN-Norman MN-East Polk MN-
Traill ND-Grand Forks ND-
434 PM CDT Sat Sep 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN RED LAKE...NORTHWESTERN
NORMAN...WESTERN POLK...WESTERN PENNINGTON...SOUTHEASTERN GRAND FORKS
AND NORTHEASTERN TRAILL COUNTIES UNTIL 530 PM CDT...

At 434 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Manvel to near Cummings. Movement was east
at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Grand Forks, East Grand Forks, Crookston, Thompson, Fertile, Fisher
and Buxton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4743 9625 4743 9722 4805 9727 4817 9649
      4817 9633
TIME...MOT...LOC 2134Z 263DEG 26KT 4799 9718 4752 9714

NC
Special weather statement, Sep 21, 4:27 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
527 PM CDT Sat Sep 21 2019

MNZ001-014-015-212300-
Red Lake MN-West Polk MN-East Polk MN-
527 PM CDT Sat Sep 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL RED LAKE AND SOUTH
CENTRAL POLK COUNTIES UNTIL 600 PM CDT...

At 526 PM CDT, Doppler radar was tracking a strong thunderstorm over
Melvin, or 34 miles south of Thief River Falls, moving east at 25
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Melvin around 530 PM CDT.
  Dugdale and Marcoux around 545 PM CDT.
  Maple Bay around 550 PM CDT.
  Mentor and Erskine around 600 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4756 9649 4774 9655 4788 9597 4755 9589
TIME...MOT...LOC 2226Z 260DEG 23KT 4764 9643

NC

The radar

The Fargo/Grand Forks radar (KMVX), 80 km away, was scanning. The volume nearest the first event began at 22:38 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Clay

When
September 21, 4:40 PM CST
Where
Clay County, 2.8 mi N of Moorhead
Measured
1 in hail
Reported by
Public
Coordinates
46.920, -96.760

Hail, Clay

When
September 21, 4:40 PM CST
Where
Clay County, 0.69 mi N of Kragnes
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
46.990, -96.750

Hail, Clay

When
September 21, 4:43 PM CST
Where
Clay County, 0.47 mi E of Kragnes
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.980, -96.740

The large hail shredded cornfields.

Hail, Becker

When
September 21, 5:15 PM CST
Where
Becker County, 8.58 mi W of Ogema
Measured
1 in hail
Reported by
Public
Coordinates
47.080, -96.130

Hail, Becker

When
September 21, 5:25 PM CST
Where
Becker County, 3.76 mi W of Ogema
Measured
1 in hail
Reported by
Public
Coordinates
47.100, -96.030

Hail, Mahnomen

When
September 21, 5:30 PM CST
Where
Mahnomen County, 1.46 mi SSE of Waubun
Measured
1.75 in hail
Reported by
Social Media
Coordinates
47.160, -95.940

Hail, Mahnomen

When
September 21, 5:35 PM CST
Where
Mahnomen County, 0.47 mi E of Waubun
Measured
1 in hail
Reported by
Public
Coordinates
47.180, -95.940

Hail, Mahnomen

When
September 21, 5:40 PM CST
Where
Mahnomen County, 7.51 mi E of Waubun
Measured
1.25 in hail
Reported by
Public
Coordinates
47.180, -95.790

Thunderstorm Wind, Hubbard

When
September 21, 6:30 PM CST
Where
Hubbard County, 4.43 mi ESE of Becida
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
47.330, -95.080

A few trees were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 855456, 855457, 855458, 855459, 855460, 855461, 855462, 855463, 855464.